Alabama, 2012Flash Flooding and Flood in Alabama, January 26, 2012
January 26, 2012 · NWS HUN · 5 events in 2 counties and zones
Flash flooding closed a couple of roads in Marshall County due to runoff of heavy rainfall. Another line of thunderstorms produced damage to a new metal barn in Hillsboro during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding closed a couple of roads in Marshall County due to runoff of heavy rainfall. Another line of thunderstorms produced damage to a new metal barn in Hillsboro during the evening. Local radars indicated a break in the line near this location, signaling potentially strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 26, 11:35 AM CST, 2 hours earlier.
Area forecast discussion, Jan 26, 11:35 AM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1135 AM CST THU JAN 26 2012
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1012 AM CST THU JAN 26 2012/
DEEP LAYER CONVECTION CONTINUES TO TRAVERSE EWD ACROSS THE CNTRL
GULF COAST REGION THIS LATE MORNING...WITH MORE LIGHT/MODERATE
STRATIFORM TYPE RAIN LEADING INTO THE TN VALLEY AREA. MAIN FORECAST
CONCERN LATER TODAY WILL BE THE EXTENT OF AIR MASS RECOVERY ACROSS
THE TN/OH VALLEY REGIONS...LEADING TO PERHAPS MORE CONVECTIVE LIKE
ACTIVITY VERSUS STRATIFORM. WHILE THE DIFFLUENT UPPER FLOW PATTERN
ACROSS THE REGION IS CERTAINLY MORE SUPPORTIVE OF CONTINUOUS HEAVY
RAINFALL...WEAK LOW LEVEL VEERING COUPLED WITH A FAIRLY PRONOUNCED W
TO E FRONTAL PROGRESSION ACROSS THE GULF REGION MAY OFFSET MORE IN
THE WAY OF ADDITIONAL CONVECTIVE DEVELOPMENT/TRAINING CLOSER TO THE
LOCAL FORECAST AREA. ONGOING QPF FORECAST TODAY HAS RAINFALL AMOUNTS
AOA 1 TO 1.5 INCHES...BUT THIS WOULD BE HIGHLY DEPENDENT ON THE AIR
MASS DESTABILIZING IN THE LOWER LEVELS. PROVIDED THE FIRST SCENARIO
PLAYS OUT THIS AFTERNOON...CURRENT FLASH FLOOD WATCH IN EFFECT MAY BE
DOWNGRADED TO A MORE AREAL FLOOD WATCH...ESPECIALLY WITH SOME AREA
CREEKS/STREAMS TOPPED ALONG WITH A FEW LOCAL RIVERS EITHER IN FLOOD
OR ABOVE ACTION STAGE. WILL HOLD OFF ON ANY DECISION REGARDING THE
FFA RIGHT NOW AS NEW MODEL GUIDANCE ARRIVES COUPLED WITH PENDING
CONVECTIVE TRENDS OVER THE NEXT COUPLE OF HRS. AS SUCH...WILL LEAVE
THE EARLY MORNING FORECAST UNCHANGED...ALTHOUGH LATER UPDATES COULD
CERTAINLY BE WARRANTED AS THE PATTERN EVOLVES ACROSS THE AREA.
09
&&
.AVIATION...
FOR 18Z TAFS...LIGHT/MOD SHRA CONTINUE TO DEVELOP AND MOVE E ACROSS
MUCH OF THE AREA THIS EARLY AFTERNOON. THIS ACTIVITY IS OCCURRING
WELL AHEAD OF AN APPROACHING COLD FRONT...WHICH IS NOW BEGINNING TO
PUSH THROUGH THE LOWER MS VALLEY AREA. THE HEAVIER CONVECTION REMAINS
S OF THE AREA...AND WITH THE BETTER INSTABILITY/SUPPORT IN PLACE
ACROSS THE CNTRL GULF REGION...XPCT THIS TREND TO CONTINUE THROUGH
THE AFTERNOON HRS. NEVERTHELESS...REDUCED VIS/CIGS REMAIN POSSIBLE IN
AND NEAR THE HEAVIER SHRA INTO THE EARLY EVENING PERIOD. WITH THE
COLD FRONT NOT XPCTED TO MOVE THROUGH THE AREA UNTIL LATE THIS
EVENING...MVFR/IFR CIGS REMAIN POSSIBLE BEFORE DRIER AIR BEGINS TO
STREAM INTO THE AREA FROM THE NW...WITH VFR CONDITIONS DEVELOPING
AFTER 12Z FRI.
09
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
ALZ006-008>010.
FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ALZ001>005-007-016.
TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Jan 26, 1:15 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CST THU JAN 26 2012
ALZ001>010-016-TNZ076-096-097-270000-
LAUDERDALE-COLBERT-FRANKLIN
AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN-
115 PM CST THU JAN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
MODERATE TO LOCALLY HEAVY RAINFALL IS EXPECTED TO CONTINUE INTO THE
EVENING HOURS AS A LOW PRESSURE SYSTEM AND COLD FRONT TRACK THROUGH
THE REGION. RAINFALL TOTALS WILL RANGE FROM ONE TO TWO INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE IN AREAS WHICH RECEIVE MULTIPLE
EPISODES OF RAINFALL. DUE TO ALREADY SATURATED SOILS AND HIGH STREAM
LEVELS...EXCESSIVE RUNOFF MAY LEAD SOME GENERAL FLOODING OF ROADS
IN LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A RENEWED PEAK IN ELEVATED STREAM LEVELS AND RIVER FLOODING IS
EXPECTED THROUGH EARLY THIS WEEKEND. MINOR TO MODERATE FLOODING IS
ANTICIPATED AT THIS TIME. INTERESTS ON AREA RIVERS AND STREAMS
SHOULD MONITOR LATER FORECASTS AND POSSIBLE RIVER FLOOD WARNINGS.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT EXPECTED AT THIS TIME...BUT REPORTS OF HEAVY
RAINFALL...FLOODING AND ELEVATED STREAM LEVELS IS APPRECIATED.
In the hours before
Special weather statement, Jan 26, 12:40 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CST THU JAN 26 2012
ALZ009-010-261930-
DE KALB-JACKSON-
1240 PM CST THU JAN 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND JACKSON COUNTIES UNTIL
130 PM CST...
AT 1236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF HEAVY RAINFALL FROM PISGAH TO RAINSVILLE TO
COLLINSVILLE...MOVING NORTHEAST AT 25 MPH.
WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS HEAVY RAINFALL. A FEW
LIGHTNING STRIKES ARE POSSIBLE AS WELL.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ROSALIE...LEBANON.
COLLBRAN...HENAGAR.
DOG TOWN.
FLAT ROCK...BEATY CROSSROADS.
HAMMONDVILLE.
ADAMSBURG...VALLEY HEAD.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3449 8557 3443 8558 3438 8562 3419 8597
3419 8599 3445 8590 3469 8593 3488 8559
3453 8551
TIME...MOT...LOC 1838Z 237DEG 24KT 3465 8582 3450 8580
3431 8588Event by event
3 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Marshall
- When
- January 26, 1:35 PM CST to 7:00 PM CST
- Where
- Marshall County, 1.7 mi ENE of Horton to 1.87 mi NNE of Albertville Muni Arp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.210, -86.273
Flash flooding occurred at the White Oak Bridge on White Oak Road.
Flash Flood, Marshall
- When
- January 26, 1:50 PM CST to 7:00 PM CST
- Where
- Marshall County, 1.32 mi WSW of Albertville Muni Arp to 1.48 mi S of Albertville Muni Arp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.220, -86.269
Flash flooding occurred at the Needmore Bridge on Needmore Road.
Flash Flood, Marshall
- When
- January 26, 1:50 PM CST to 7:00 PM CST
- Where
- Marshall County, 1.29 mi NW of Boaz to 1.06 mi NW of Boaz
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.214, -86.185
Flash flooding of a creek occurred on Mount Vernon Road.
Flood, Marshall
- When
- January 26, 7:00 PM CST to 11:00 PM CST
- Where
- Marshall County, 2.4 mi ESE of Saratoga to 2.61 mi E of Saratoga
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.242, -86.159
Flooding washed out a small section of asphalt roadway near the 900 block of Floyd Drive in Albertville.
Thunderstorm Wind, Lawrence
- When
- January 26, 7:35 PM CST to 7:40 PM CST
- Where
- Lawrence County, 1 mi SSE of Fish Pond
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 34.636, -87.126
A brand new barn experienced significant damage due to thunderstorm winds. A large portion of the roof collapsed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Ohio, January 26 to 27, 20122 injured · $24,000 · 11 events
- Strong Wind in North Carolina, January 26, 2012$80,000 · 1 event
- Damaging Winds in Florida, January 26, 2012$21,000 · 50 kt wind · 2 events
- Tornado and Damaging Winds in Alabama, January 26, 2012$19,000 · EF0 · 4 events
- Damaging Winds in Tennessee, January 26, 2012$20,000 · 50 kt wind · 2 events
- Lightning Strike in Alabama, January 26, 20121 injured · 1 event
- Tornado and Heavy Rain in Alabama, January 26, 2012EF0 · 7 events
- Winter Weather in Colorado, January 26 to 27, 20127 events
- Dense Fog in Wisconsin, January 26, 20125 events
- Flooding in Illinois, January 26 to 31, 20125 events
- Storm Surge and High Wind in Washington, January 26, 201254 kt wind · 4 events
- Flooding in Arkansas, January 26 to 31, 2012$10,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355465, 355466, 355467, 355469, 356141.